Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 40, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 5, 2020, 7:58 PM EDT for Dare County, North Carolina. It took effect at Sep 6, 2020, 8:00 AM EDT. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2020, 7:58 PM EDT (23:58 UTC)
- In effect from
- Sep 6, 2020, 8:00 AM EDT
- Expired
- Sep 8, 2020, 8:00 PM EDT
- In force
- 60 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671 WHUS42 KMHX 052358 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 758 PM EDT Sat Sep 5 2020 NCZ203-205-061200- /O.EXP.KMHX.BH.S.0039.000000T0000Z-200906T0000Z/ /O.NEW.KMHX.BH.S.0040.200906T1200Z-200907T0000Z/ Northern Outer Banks-Hatteras Island- 758 PM EDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
7 follow-up statements
303 WHUS42 KMHX 060819 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 419 AM EDT Sun Sep 6 2020 NCZ203-205-070000- /O.CON.KMHX.BH.S.0040.200906T1200Z-200907T0000Z/ Northern Outer Banks-Hatteras Island- 419 AM EDT Sun Sep 6 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
039 WHUS42 KMHX 061459 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1059 AM EDT Sun Sep 6 2020 NCZ203-205-070000- /O.CON.KMHX.BH.S.0040.000000T0000Z-200907T0000Z/ Northern Outer Banks-Hatteras Island- 1059 AM EDT Sun Sep 6 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5:00 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
600 WHUS42 KMHX 062037 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 437 PM EDT Sun Sep 6 2020 NCZ203-205-070930- /O.EXT.KMHX.BH.S.0040.000000T0000Z-200908T0100Z/ Northern Outer Banks-Hatteras Island- 437 PM EDT Sun Sep 6 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5 to 6 AM and PM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
722 WHUS42 KMHX 070738 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 338 AM EDT Mon Sep 7 2020 NCZ203-205-080000- /O.CON.KMHX.BH.S.0040.000000T0000Z-200908T0100Z/ Northern Outer Banks-Hatteras Island- 338 AM EDT Mon Sep 7 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 530 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
100 WHUS42 KMHX 080008 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 808 PM EDT Mon Sep 7 2020 NCZ203-205-081215- /O.EXT.KMHX.BH.S.0040.000000T0000Z-200909T0000Z/ Northern Outer Banks-Hatteras Island- 808 PM EDT Mon Sep 7 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:30 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
089 WHUS42 KMHX 081508 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1108 AM EDT Tue Sep 8 2020 NCZ203-205-090000- /O.CON.KMHX.BH.S.0040.000000T0000Z-200909T0000Z/ Northern Outer Banks-Hatteras Island- 1108 AM EDT Tue Sep 8 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:30 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
041 WHUS42 KMHX 090009 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 809 PM EDT Tue Sep 8 2020 NCZ203-205-091215- /O.EXP.KMHX.BH.S.0040.000000T0000Z-200909T0000Z/ /O.NEW.KMHX.BH.S.0041.200909T0009Z-200910T0000Z/ Northern Outer Banks-Hatteras Island- 809 PM EDT Tue Sep 8 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:30 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 7:41 PM EDT, 17 minutes earlier.
Area forecast discussion, Sep 5, 7:41 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
741 PM EDT Sat Sep 5 2020
.SYNOPSIS...
High pressure will build in from the north through next week
with a coastal trough developing just offshore.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 725 PM Saturday...Cold front well south of our area down
near the SC/GA border with large ridge of high pressure building
south from the Great Lakes with a piece of that ridge over
southern Kentucky this evening. Satellite showing some thicker
mid-level clouds near the coast with mostly clear skies inland.
Temperatures are in the comfortable 60s area-wide and this
should lead to a very pleasant night. Lows will be in the lower
60s well inland to the upper 60s to lower 70s closer to the
coast. A few sprinkles may occur near the coast over the next
few hours, but no measurable rain expected. There should be
enough mixing and drier air to preclude fog overnight.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 330 PM Saturday... Sfc high pressure will dominate the
region with a N/NE flow, while a though aloft sets in. A much
drier day tomorrow as subsidence aloft and dry airmass at the
sfc will lead to mostly sunny to partly cloudy skies. High
temperatures to be a few degree cooler than today, expect low to
mid 80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 300 AM Saturday...The forecast will be mostly dry through
Monday then rain chances should ramp up significantly mid
through late next week as SE to S flow off of the Gulf of Mexico
and Atlantic occurs across NC. A trough of low pressure
offshore will slowly approach the coast Tue, moving inland Wed
and Thu helping to enhance precipitation. A cold front from the
west could move into the area late next week. Temperatures are
expected to be near normal through the period with a noticeable
increase in humidity mid through late week.
Monday...A front will stall just offshore through the period.
The 00Z model runs seem to have converged on a drier solution
keeping the boundary far enough offshore as high pressure builds
in from the north, such that there will only be a low chance of
a few coastal showers and thunderstorms.
Tuesday...The aforementioned trough of low pressure begins to
move inland with deep onshore flow developing across the area.
This should lead to at least scattered coverage of showers and
thunderstorms, especially during peak heating.
Wednesday through Friday...More widespread showers and
thunderstorms are expected with the trough of low pressure
onshore and the approach of a cold front late in the period,
combined with a flow of deep moisture across the area. Will
increase PoPs to the low likely range, with the best coverage
during peak heating.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through 00Z Monday/...
As of 730 PM Saturday...VFR conditions expected through this TAF
cycle as high pressure builds in from the north and northwest
providing a drier airmass. Some mid-level clouds are a bit
thicker near the coast this evening, but skies are generally
clear inland. Some scattered lower clouds could develop
overnight, but mixing and drier air should reduce the threat for
fog and expect VFR conditions to continue tonight and Sunday.
Long Term /Sunday Night through Thursday/...
As of 300 PM Saturday...Nerly flow will bring ocnl threat of
sct/bkn early morning low stratus and thus sub VFR Monday into
early next week. Rain chances will increase Tue and Wed as
better moisture feed and a trough of low pressure produce
scattered to numerous showers and thunderstorms with the best
coverage during peak heating.
&&
.MARINE...
Short Term /Tonight and Sunday/...
As of 735 PM Saturday...N/NE winds at 10-20 knots continue over
area waters with choppy seas at 4-5 feet. Sfc high pressure
will continue to build into the region overnight...leading to a
tight gradient along of coastal waters. NE winds 10-20 knots
with occasional gust up to 25 knots to continue overnight
through tomorrow. NE winds increase a bit tomorrow afternoon
with gusts become more frequent and allowing seas to build 4-5
ft, especially over the central waters where seas are forecasted
to reach 6 ft late in the period. There, SCA is in effect for
the central waters tomorrow late afternoon/early evening.
Long Term /Sunday Night through Thursday/...
As of 300 AM Saturday...Winds will diminish to 10-15 kt late
Sunday night. The flow will become easterly 10-15 kt Mon and
continue through Wed as a trough of low pressure moves through
the waters Tue and inland Wed. Seas 3-5 ft are expected through
Sun evening then will be mainly 2-4 ft Mon through Wed. Showers
will be sct to numerous Tue into Wed with perhaps some ocnl
thunder.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...Small Craft Advisory from 5 PM Sunday to 2 AM EDT Monday for
AMZ152-154.
&&
SYNOPSIS...SK/MHX
NEAR TERM...CTC
SHORT TERM...BM
LONG TERM...JME/TL
AVIATION...JME/CTC
MARINE...JME/CTC/BMHazardous weather outlook, Sep 5, 4:38 AM EDT, 15 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 438 AM EDT Sat Sep 5 2020 NCZ029-044>047-079>081-090>092-094-193>195-198-060845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow- 438 AM EDT Sat Sep 5 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-060845- Hatteras Island- 438 AM EDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING NORTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-060845- Northern Outer Banks- 438 AM EDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-199-204-060845- East Carteret-Coastal Onslow-Ocracoke Island- 438 AM EDT Sat Sep 5 2020 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING NORTH OF CAPE LOOKOUT AND SOUTH OF BOGUE INLET... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 8:01 PM EDT | Beach Hazards Statement | MHX | Dare | 24 hr |
| Sep 5, 4:09 PM EDT | Small Craft Advisory | MHX | 32 hr |
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.